How do we know that this med is effective or not? I am aware that I have a malabsorption problem secondary to a gastric bypass almost 20 years ago, and my warfarin INRs were wildly labile. I also would bruise very easily on warfarin. Have been on Pradaxa a little over a month and have noticed no adverse effects and no bruising. I do have more abdominal gas, but I'm also a little over a month postop after partial colectomy which can also affect bowel gas. What baseline tests should I ask my cardiologist to perform?
I have since been told by my cardiologist that to check for efficacy, one should be on the Pradaxa three months and then have blood drawn for a liver panel (Hepatic Function) and aPTT (activated Partial Thromboplastin Time) tests. These are baseline tests and should not have to be repeated on a routine basis. I am a retired nurse practitioner and I would think it prudent to look for other reasonable signs that one is not responding properly; easy bruising, blood in urine, prolonged bleeding from minor cuts and scrapes (i.e.,does not stop with pressure or bandaging) and, of course, one should always be checked out if one has fallen and had head injury or possibility of fracture or internal injury. Other notable signs, I would think, would be jaundice and SEVERE abdominal pain since gastric pain and bloating are some of the reported side effects listed for this med. One of my friends reported scleral hemorrhage, which I had several times while on warfarin, but that is usually more a "cosmetic" problem - much like bruising and clears up on its own once one has identified that there has been no eye injury. I usually realized I had them when my husband pointed it out to me before I looked in the mirror of a morning! Quite painless, and as I always told friends and family, "It looks worse out from there than from in here!" The sclerae, or surfaces of the eyes, are rich in small blood vessels and may spontaneously rupture and bleed into the outer layers of the orbs. This looks quite dramatic and goes from blood red - and just like bruising - to yellowish, then greenish and brownish before the eye tissues absorb all the blood pigments. I don't usually even remove my contacts although I'm not recommending that you do that! I just tend to not be bothered with small health problems after identifying them as small. "Tincture of time" is often all that is needed.
All in all, I am quite satisfied with results of the switch to Pradaxa (it IS expensive!) since there are no major food and alcohol interactions. I quit my nightly glasse of wine because of interaction with warfarin and probably will not start back anyhow. I did ask our pharmacist if NSAIDS (such as ibuprofen) could be taken with Pradaxa and she warned only infrequent use, since those meds have a high propensity to cause gastric bleeding if taken regularly - and I know that to be true. Hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 14 Jan 2012 • 5 answers
Updated 10 Jan 2012 • 3 answers
Pradaxa - I have been on 150 twice daily for 2 weeks (praxada) and feel decidedly worse than when I?
Updated 17 Nov 2011 • 1 answer
Updated 1 Apr 2012 • 2 answers
Updated 19 Apr 2012 • 1 answer